Highly linked graphs


A graph with at least 2k vertices is said to bek-linked if, for any choices 1,...,s k ,t 1,...,t k of 2k distinct vertices there are vertex disjoint pathsP 1,...,P k withP i joinings i tot i , 1≤ik. Recently Robertson and Seymour [16] showed that a graphG isk-linked provided its vertex connectivityk(G) exceeds\(10k\sqrt {\log _2 k}\). We show here thatk(G)≥22k will do.

This is a preview of subscription content, access via your institution.


  1. [1]

    B. Bollobás:Extremal Graph Theory, Academic Press, London, (1978).

    Google Scholar 

  2. [2]

    B. Bollobás, andA. Thomason: Topological complete subgraphs (submitted to European Journal of Combinatorics).

  3. [3]

    G. A. Dirac: Généralisations du théorème de Menger,C. R. Acad. Sci. Paris,250 (1960), 4252–4253.

    Google Scholar 

  4. [4]

    G. A. Dirac, andS. Schuster: A theorem of Kuratowski,Indag. Math. 16 (1954), 343–348.

    Google Scholar 

  5. [5]

    P. Erdős, andA. Hajnal: On topological complete subgraphs of certain graphs,Annales Univ. Sci. Budapest., (1969), 193–199.

  6. [6]

    A. Huck: A sufficient condition for a graph to be weaklyk-linked,Graphs and Combinatorics,7 (1991), 323–351.

    Google Scholar 

  7. [7]

    H. A. Jung: Verallgemeinerung desn-fachen zusammenhangs für Graphen,Math. Ann.,187 (1970), 95–103.

    Google Scholar 

  8. [8]

    R. M. Karp: On the complexity of combinatorial problems,Networks,5 (1975), 45–68.

    Google Scholar 

  9. [9]

    J. Komlós, andE. Szemerédi: Topological cliques in graphs,Combinatorics, Probability and Computing,3 (1994), 247–256.

    Google Scholar 

  10. [10]

    J. Komlós, andE. Szemerédi: Topological cliques in graphs II,Combinatorics, Probrability and Computing,5 (1996), 79–90.

    Google Scholar 

  11. [11]

    A. Kostochka: A lower bound for the Hadwiger number of a graph as a function of the average degree of its vertices,Discret. Analyz, Novosibirsk,38 (1982), 37–58.

    Google Scholar 

  12. [12]

    D. G. Larman, andP. Mani: On the existence of certain configurations within graphs and the 1-skeletons of polytopes,Proc. London Math. Soc.,20 (1974), 144–160.

    Google Scholar 

  13. [13]

    W. Mader: Homomorphieeigenschaften und mittlere Kantendichte von Graphen,Math. Annalen,174 (1967), 265–268.

    Google Scholar 

  14. [14]

    W. Mader: Existenzn-fach zusammenhängender Teilgraphen in Graphen genugend grossen Kantendichte,Abh. Math. Sem Hamburg Univ.,37 (1972), 86–97.

    Google Scholar 

  15. [15]

    W. Mader: Hinreichende Bedingungen für die Existenz von Teilgraphen, die zu einem vollständigen Graphen homomorph sind,Math. Nachr. 53 (1972), 145–150.

    Google Scholar 

  16. [16]

    N. Robertson, andP. Seymour: Graph Minors XIII, The disjoint paths problem,Journal of Combin. Theory, Ser. B,63 (1995), 65–100.

    Google Scholar 

  17. [17]

    P. Seymour: Disjoint paths in graphs,Discrete Math.,29 (1980) 293–309.

    Google Scholar 

  18. [18]

    A. Thomason: An extremal function for complete subgraphs,Math. Proc. Camb. Phil. Soc.,95 (1984), 261–265.

    Google Scholar 

  19. [19]

    C. Thomassen: 2-linked graphs,Europ. J. Combinatorics,1 (1980), 371–378.

    Google Scholar 

  20. [20]

    C. Thomassen: Highly connected non-2-linked graphs,Combinatorica,11 (1991), 393–395.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bollobás, B., Thomason, A. Highly linked graphs. Combinatorica 16, 313–320 (1996). https://doi.org/10.1007/BF01261316

Download citation

Mathematics Subject Classification (1991)

  • 05 C 40
  • 05 C 38